Michigan, 2016

Hail in Michigan, May 12, 2016

May 12, 2016 · NWS APX · 1 event in 1 county or zone

A broken line of strong thunderstorms crossed northern lower Michigan in the afternoon and early evening hours of the 12th. One storm produced penny-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A broken line of strong thunderstorms crossed northern lower Michigan in the afternoon and early evening hours of the 12th. One storm produced penny-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 12, 3:11 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 12, 3:11 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
411 PM EDT THU MAY 12 2016

.SHORT TERM...(This evening and overnight)
Issued at 408 PM EDT Thu May 12 2016

High Impact Weather: Isolated Thunderstorms this afternoon/evening

Forecast Challenge: Thunderstorm/rain showers diminishing

Overview...Secondary sfc low over W Upper with a cold front that
stretches south along the Wisconsin Lake Michigan shore. Out ahead
of it, there are rain showers, with some thunder, mainly downstate,
associated with the main trough/occluded front. Rain showers have
been the main mode of the precipitation as the lightning with the
first round this morning/afternoon has been pretty sparse.

Tonight...As the second front along the Lake Michigan shore
continues to move to the east HRRR and GFS, which are handling the
current convection better than the rest of the models today, show
that the best sfc based CAPE is east of US-131 around 20z, and as
the second front pushes through, the CAPEs push along to the east so
by 00z, the showers/isolate thunder is expected to be east of M-33.
Losing the sfc based CAPE, the showers will continue to diminish.
there will be a brief reprieve over the forecast area, ahead of the
next round of showers from the 500 mb shortwave trough that will
swing into the forecast area overnight. It will move through the
region, and will expect that it exits by 12z.

.LONG TERM...(Friday through Thursday)
Issued at 408 PM EDT Thu May 12 2016

...Turning cooler with showery periods for week's end...

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: Cooler air will spill into the Upper
Great Lakes for the end of the week...as long wave troughing settles
across much of the eastern half of North America.  Thermal troughing
and several short wave troughs rotating through the mean long wave
trough position will provide the impetus for shower development. One
such short wave trough will swing across southern Lower Michigan and
the Ohio Valley later Friday/early Saturday along with an attendant
surface wave.  This will serve to drag the coolest air of the
weekend into the region for Saturday which will linger into Sunday.

Primary Forecast Concerns:  Precipitation chances through the
weekend along with temperatures.

Friday...Clouds will be around to start the day Friday but at this
point looks like things will be dry...waiting for the next short
wave trough swinging across the upper Mississippi Valley.  Will
likely start seeing the impacts of this feature during the afternoon
with increasing clouds and some rain by mid-late afternoon across
northwest Lower.  As short wave trough begins to track east toward
southern Lower Michigan will probably see some deformation/comma-
head rainfall spread into much of northern Lower Michigan Friday
evening.  Will probably remain dry across eastern Upper until
Saturday morning.  Highs Friday afternoon mainly in the 50s with
lower-mid 60s across northeast Lower.

Saturday...Deformation zone rainfall should be mostly east of the
forecast area by mid-morning Saturday...with plenty of clouds in its
wake along with some shallow instability.  So some potential for
scattered showers on Saturday...perhaps mixed with a little snow at
times in some of the heavier bursts of precip.  Temperatures
Saturday will likely struggle to get much above the lower 40s.  Deep
layer moisture rotates across the Upper Lakes from the northwest
Saturday night along with coldest low level air (850mb temperatures
at or below -8c).  This suggest some potential for lake processes to
get involved...and also suggests the possibility for more snow
shower development.  Low temperatures will likely slip below
freezing inland from the Great Lakes.

Sunday...Threat for rain/snow showers will continue into Sunday...
though coverage may tend to wane as the day progresses. Sunday's
highs still mainly in the 40s to around 50s.

JPB

Extended (Sunday night through Thursday) issued at 300 PM EST Thu
May 12 2016

The blocking high looks to finally move further northeast on Monday,
which should allow the stalled lows to finally lift off further
north through Hudson Bay. The pattern then becomes more zonal, with
a Pacific influenced airmass helping to moderate temperatures back
to near normal going into mid-week. Guidance disagrees on the
handling of a wave out of the plains Tuesday/Wednesday, with the more
bullish euro spreading appreciable rainfall across the lakes...while
the GFS has a less impressive system remaining well south.
Regardless, as the baroclinic zone shifts north with period waves
traversing the area..can't completely rule out shower chances into
mid-week so the low chance blended consensus PoPs look good for now.

Berger

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 353 PM EDT Thu May 12 2016

Isolated to scattered rain showers are moving through N Michigan
this afternoon, produced by a cold front that is moving across
Lake Michigan. As this front moves into N Lower, will expect that
the rain showers will move east, and we will begin to lose the
lightning with it as the sun begins to get lower in the sky and
temperatures cool. Rain showers will continue into the evening,
but will continue a diminishing trend through the evening. The
expectation is that the rain should be out of the forecast area by
12z. However, with the moisture in the lower levels, and the
cooling post frontal, will expect that there will be IFR cigs
overnight, until the cooler, drier air behind the front begins to
move into the region so that the cigs will begin to clear out
Friday morning. With the moistened lower levels, there is a
possibility of fog, but will expect that it wouldn't be any more
than MVFR for a couple of hours overnight.

&&

.MARINE...
Issued at 408 PM EDT Thu May 12 2016

Tonight Through Saturday...Winds will remain well below small craft
tonight, with some fog issues on lake michigan with the high
dewpoint over the relatively cold water. Friday morning with all the
fronts and 500 mb shortwaves through the region, winds veer NW and
increase along the Lake Huron shore and in Whitefish Bay and the
Saint Mary's River to over small craft criteria. The winds diminish
in the late afternoon as the pressure gradient relaxes with the next
storm. Winds remain below small craft through the night. Once the
low moves past, with the cold front, the gradient begins to tighten
up and small craft advisories will likely be needed for Saturday.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...JSL
LONG TERM...JPB/Berger
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, May 12, 3:07 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT THU MAY 12 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-130900-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
407 PM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING.
TODAY...PRIMARILY IN NORTHERN LOWER MICHIGAN THROUGH 8PM. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNSEASONABLY COLD AIR WILL LIKELY RESULT IN FROST AND FREEZE
CONDITIONS SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

In the hours before

Special weather statement, May 12, 4:06 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
506 PM EDT THU MAY 12 2016

MIZ017-018-022>024-028>030-034>036-041-042-122200-
OGEMAW-ALCONA-CRAWFORD-OSCODA-IOSCO-ARENAC-ROSCOMMON-GLADWIN-OTSEGO-
MONTMORENCY-ALPENA-PRESQUE ISLE-CHEBOYGAN-
506 PM EDT THU MAY 12 2016

...A LINE OF THUNDERSTORMS WILL AFFECT CRAWFORD...WESTERN
ALCONA...OSCODA...IOSCO...ROSCOMMON...NORTHERN GLADWIN...OGEMAW...
SOUTHEASTERN CHEBOYGAN...SOUTHWESTERN PRESQUE ISLE...WESTERN
ALPENA...MONTMORENCY...OTSEGO AND ARENAC COUNTIES...

AT 504 PM EDT...RADAR INDICATED AN AREA OF THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR EASTERN CORWITH TOWNSHIP TO
NEAR BOWMANVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALGER...HOUGHTON LAKE...GAYLORD...ROGERS CITY...WEST BRANCH...GRAYLING...
ROSCOMMON...AU GRES...STERLING...PRUDENVILLE...MIO...ATLANTA...ST. HELEN...
LEWISTON...LACHINE...GLENNIE...LONG LAKE...SOUTH BRANCH...COMINS AND MAPLE
RIDGE.

BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4402 8460 4416 8461 4416 8482 4508 8479
      4549 8376 4548 8371 4418 8354 4417 8357
      4405 8358 4405 8365 4402 8369 4399 8368
      4400 8372 4399 8374
TIME...MOT...LOC 2104Z 244DEG 23KT 4516 8436 4416 8424

MLR

The radar

The NCL Michigan radar (KAPX), 49 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oscoda

When
May 12, 4:52 PM EST
Where
Oscoda County, 1.34 mi WNW of Mio Fun Vly Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.727, -84.156

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639450.